Kansas, 2021Flood and Hail in Kansas, June 11, 2021
June 11, 2021 · NWS ICT · 23 events in 5 counties and zones
Severe thunderstorms producing strong winds and large hail moved across much of south central and southeast Kansas during the evening and overnight hours of June 11th, 2021.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms producing strong winds and large hail moved across much of south central and southeast Kansas during the evening and overnight hours of June 11th, 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 2:15 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 11, 2:15 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Fri Jun 11 2021
.MESOSCALE DISCUSSION...
Issued at 312 PM CDT Fri Jun 11 2021
Continue to anticipate upscale growth of complex as storms
encounter richer low level moisture across southeast KS. Best 850MB
moisture transport is due north along the spine of the Flint Hills.
Given very good DCAPE, expect damaging winds to be the primary
threat. Non-zero tornado and large hail threat, but this is most
likely limited to the next hour or two from isolated storms, not the
anticipated squall line. Only caveat to overall evolution is the
warmer temperature after which could limit westward development.
-Howerton
&&
.SHORT TERM...(This evening through Monday night)
Issued at 312 PM CDT Fri Jun 11 2021
Highlights:
1) Afternoon/evening severe thunderstorms possible
2) Less humid for Saturday & Sunday with highs around 90 degrees
Challenges and changes: Very near term with convective track and
respective timing
Tonight:
Storms will be going at start of period, per mesoscale discussion.
With anticipated cold pool causing storms to surge faster than most
models, have precipitation ending earlier than previous forecast.
There is some potential for lingering or additional development
behind the line with arrival of cooler air aloft, but progressive
nature of the system makes that less likely. Did keep some small
chances lingering in far southeast KS throughout the night. Went a
bit cooler in southeast KS based on cooling associated with the
storms. -Howerton
Saturday through Monday night:
A ridge will build in for the western half of the CONUS for the
weekend into next week essentially shoving the low pressure system
to the north. This ridge is expected to bring record heat along
the Rockies/Interior West and Desert Southwest while simply
keeping the Plains with above seasonal normal temperatures. High
temperatures are forecast to stay around 90 degrees for the
weekend. It will be warm but less humid than today and yesterday
thanks to drier air moving in. Highs on Monday will rise into the
low to mid 90s.
.LONG TERM...(Tuesday through Friday)
Issued at 312 PM CDT Fri Jun 11 2021
Highlights:
1) Temperatures in the 90s
2) Dry
The ridge will stay in place through the week which will keep a dry
forecast. There is a short wave that is expected to move on shore
over the Pacific Northwest on Tuesday then track eastward across
Canada. This system will transition to a southeasterly track and
could bring a front through at the end of next week (Thursday)
depending on which model you believe. At this time, the forecast
indicates minimal if any impacts from this frontal passage again
if/when it occurs. Temperatures should stay in the 90s throughout.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jun 11 2021
Main concern is timing and location of front and associated
storms. Main impact will be at KCNU this afternoon. Actual front
has already moved through KRSL and in the vicinity of KGBD,
although there is a prefrontal wind shift. Given extremely
favorable instability east of a KSLN-KICT line, anticipate ongoing
storms in northeast KS to develop into solid line as it moves
rapidly south this afternoon. Included gust to 45kts at CNU,
although 55-65kt is not out of the question given anticipated cool
pool. Timing was based on combo of HREF and ARW-FV3 data. Some
potential for showers/thunderstorm to develop just behind front
with the cooler temperature aloft but opted to not include at this
time. -Howerton
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 68 89 66 91 / 30 10 10 0
Hutchinson 66 88 64 91 / 20 0 10 0
Newton 66 88 65 90 / 30 10 10 0
ElDorado 66 88 65 89 / 40 10 10 0
Winfield-KWLD 68 89 66 90 / 30 10 10 0
Russell 59 88 62 91 / 10 0 10 0
Great Bend 60 88 63 90 / 10 0 10 0
Salina 62 89 63 92 / 20 0 10 0
McPherson 64 87 64 90 / 20 0 10 0
Coffeyville 68 89 67 90 / 70 20 0 0
Chanute 67 89 66 90 / 70 10 0 0
Iola 67 88 65 90 / 70 10 0 0
Parsons-KPPF 68 89 67 90 / 70 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
MESOSCALE...PJH
SHORT TERM...PJH/VJP
LONG TERM...VJP
AVIATION...PJH
Hazardous weather outlook, Jun 11, 3:13 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
413 PM CDT Fri Jun 11 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-122115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
413 PM CDT Fri Jun 11 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This evening and tonight
There is a risk for severe thunderstorms this evening mainly along
and east of a McPherson to Wichita to Anthony line. Large hail to
around two inch in diameter or greater and damaging down burst
winds to 80 mph are possible. A brief tornado is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening for
locations along and east of a McPherson to Wichita to Anthony line.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 11, 4:15 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
515 PM CDT Fri Jun 11 2021
KSZ072-112315-
Allen KS-
515 PM CDT Fri Jun 11 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Allen County in southeastern Kansas...
* Until 615 PM CDT.
* At 512 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
north of Blue Mound to near Lone Elm to 5 miles west of Colony...
and moving southeast at 30 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett and Iola Airport.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Kansas.
LAT...LON 3773 9509 3773 9536 3794 9552 3804 9552
3804 9508
TIME...MOT...LOC 2214Z 305DEG 27KT 3819 9503 3812 9530 3805 9546
MartinEvent by event
12 thunderstorm wind, 10 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Allen
- When
- June 11, 4:54 PM CST to 4:55 PM CST
- Where
- Allen County, Iola
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -95.400
A large tree was uprooted with numerous other reports of tree and limbs down. One tree fell on top of a car.
Thunderstorm Wind, Allen
- When
- June 11, 5:02 PM CST to 5:03 PM CST
- Where
- Allen County, 3.5 mi S of Iola
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 37.870, -95.390
This was a measured wind gust at the Allen county airport.
Thunderstorm Wind, Allen
- When
- June 11, 5:11 PM CST to 5:12 PM CST
- Where
- Allen County, 1.29 mi ESE of Moran
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.910, -95.150
Sections of roofs were blown off of barns. Some of the older barns damaged were completely flattened. This damage was noted along Nebraska road east and west of 4200th street. This is generally to the east of Moran.
Thunderstorm Wind, Neosho
- When
- June 11, 6:05 PM CST to 6:06 PM CST
- Where
- Neosho County, 0.69 mi S of Erie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -95.250
This was an estimated wind gust report.
Hail, Sedgwick
- When
- June 11, 7:29 PM CST to 7:30 PM CST
- Where
- Sedgwick County, 2.14 mi SSW of Eastborough
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.670, -97.260
Relayed via spotter network.
Flood, Sedgwick
- When
- June 11, 7:30 PM CST to 8:37 PM CST
- Where
- Sedgwick County, 2.67 mi N of Wichita to 0.63 mi S of Wichita
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.739, -97.332
Heavy rain caused nuisance flooding across portions of Wichita and Sedgwick county. Rainfall amounts up to 2.8 inches had fallen across the area.
Thunderstorm Wind, Butler
- When
- June 11, 7:33 PM CST to 7:34 PM CST
- Where
- Butler County, 0.88 mi NE of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.790, -97.110
This was an estimated wind gust.
Hail, Sedgwick
- When
- June 11, 7:44 PM CST to 7:45 PM CST
- Where
- Sedgwick County, 2.07 mi S of Eastborough
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.670, -97.250
Thunderstorm Wind, Butler
- When
- June 11, 7:45 PM CST to 7:46 PM CST
- Where
- Butler County, 0.55 mi E of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.780, -97.110
Tree limbs up to 5 inches in diameter were blown down.
Thunderstorm Wind, Butler
- When
- June 11, 7:51 PM CST to 7:52 PM CST
- Where
- Butler County, 1.49 mi NNE of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -97.110
A utility pole was blown down.
Hail, Butler
- When
- June 11, 8:00 PM CST to 8:01 PM CST
- Where
- Butler County, 0.88 mi NE of Benton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.790, -97.110
Hail, Butler
- When
- June 11, 8:06 PM CST to 8:07 PM CST
- Where
- Butler County, 3.21 mi NNW of Augusta
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -97.010
Hail, Sedgwick
- When
- June 11, 8:12 PM CST to 8:13 PM CST
- Where
- Sedgwick County, 2.07 mi N of Haysville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.600, -97.370
Report received via mPing.
Thunderstorm Wind, Butler
- When
- June 11, 8:19 PM CST to 8:20 PM CST
- Where
- Butler County, 4.87 mi S of Andover
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -97.140
Several power poles were blown down.
Hail, Sedgwick
- When
- June 11, 8:33 PM CST to 8:34 PM CST
- Where
- Sedgwick County, 0.55 mi E of Clearwater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.500, -97.490
Thunderstorm Wind, Cowley
- When
- June 11, 9:00 PM CST to 9:01 PM CST
- Where
- Cowley County, 0.55 mi W of Winfield Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.170, -97.040
This was a measured wind gust at Strother Field airport.
Thunderstorm Wind, Cowley
- When
- June 11, 9:17 PM CST to 9:18 PM CST
- Where
- Cowley County, 2.14 mi NNE of Arkansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -97.040
This was an estimated wind gust.
Hail, Cowley
- When
- June 11, 9:26 PM CST to 9:27 PM CST
- Where
- Cowley County, 0.88 mi SE of Arkansas City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.060, -97.040
Hail, Cowley
- When
- June 11, 9:29 PM CST to 9:30 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.070, -97.040
Thunderstorm Wind, Cowley
- When
- June 11, 9:29 PM CST to 9:30 PM CST
- Where
- Cowley County, 0.88 mi SE of Arkansas City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.060, -97.040
Tree limbs up to 10 inches in diameter were blown down just south of Madison on Summit Street.
Hail, Cowley
- When
- June 11, 9:33 PM CST to 9:34 PM CST
- Where
- Cowley County, 2.84 mi ESE of Arkansas City
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -97.000
Hail, Cowley
- When
- June 11, 9:36 PM CST to 9:37 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -97.040
Wind gust of 57 mph was also noted with some small tree limbs down.
Thunderstorm Wind, Cowley
- When
- June 11, 9:40 PM CST to 9:41 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -97.040
This was a measured wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
- Heavy Rain in Virginia, June 11 to 12, 202130 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962832, 962822, 962833, 962823, 962812, 962811, 962824, 962813, 962825, 962826, 962814, 962815, 962816, 962827, 962817, 962831, 962828, 962818, 962819, 962830, 962820, 962821, 962829.